MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71324046
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a left hip hemiarthroplasty performed due to medial dislocated femoral neck fracture, it became apparent that the connection of a tandem intl bipolar 46od 28id; between the inlay and the ring was inadequate.The inlay would come loose at the slightest touch/twist, and the metal ring did not close as usual (apparently too large).The procedure was resumed, after a non-significant delay, with a size 44 tandem with a 28 xs head.Patient was not harmed as a consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).H7: following the initial investigative actions performed on the returned sample associated to this incident, smith+nephew (s+n) has confirmed a manufacturing issue associated to the assembly of an oversized retainer ring in the product which results in a reduced retention force of the bipolar assembly.Consequently, s+n has initiated a field action on (b)(6) 2024 to voluntarily remove the batch w2401399 of tandem intl bipolar 46od 28id.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions), h9 (fda recall number).Results of investigation: the alleged device was returned and evaluated.The visual inspection, conducted by naked eye, does not reveal any defects.However, a dimensional evaluation performed on the device revealed that the retaining ring showed a size bigger than intended.A review of the production records concluded that a larger retaining ring was used instead of the adequate one.A review of complaint history for the part number over the past 12 months, and for the batch number based on historical data of the device, did not reveal similar events.A review of the risk management file revealed this failure mode was previously identified.A historical review concluded that there were no prior actions related to this product and event.The provided intraoperative fluoroscopy was reviewed; however, the image does not show the inlay and locking ring.The patient impact is determined to be a surgical delay of 25-30 minutes and the implantation of a smaller tandem bipolar.The root cause of this event was determined to be an error during assembly of the retaining ring in the tandem bipolar device during manufacturing.This issue was identified and is being addressed though our internal quality process, and a removal was previously issued.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM INTL BIPOLAR 46OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20487471
Report Number1020279-2024-02149
Device Sequence Number4174217
Product Code KWY
UDI-Device Identifier03596010494375
UDI-Public03596010494375
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 01/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number71324046
Device Lot NumberW2401399
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2024
Supplement Date Received by Manufacturer01/02/2025
Initial Report FDA Received Date10/18/2024
Supplement Report FDA Received Date01/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0326-2025
Patient Sequence Number1
Patient SexFemale